Alert archive / Louisiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 22, NWS New Orleans, LA

April 21, 2006Saint Tammany Parish, Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Apr 21, 2006, 12:40 PM CDT for Saint Tammany Parish, Tangipahoa Parish, Louisiana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 2006, 12:40 PM CDT (17:40 UTC)
Expired
Apr 21, 2006, 1:30 PM CDT
In force
50 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Saint Tammany Parish, LA, Tangipahoa Parish, LA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 10:16 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.7 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2006-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2006-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1172 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 10:56 AM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Apr 21, 10:56 AM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1056 AM CDT FRI APR 21 2006

.UPDATE...
MESOSCALE ANALYSIS TRENDS SHOW A RAPID INCREASE IN LOW LEVEL
MOISTURE AND ASSOCIATED INSTABILITY AS SURFACE TEMPERATURES HIT
THE TRIGGER TEMPERATURE OF 80-81 DEGREES. MANY FACTORS ARE COMING
TOGETHER TO SUPPORT SUSTAINED THUNDERSTORM DEVELOPMENT AND STRONG
TO SEVERE THUNDERSTORMS WITH DAMAGING STRAIGHT LINE WINDS.

SEVERE THUNDERSTORM WATCH NUMBER 232 HAS BEEN ISSUED AND IS VALID
UNTIL 4 PM CDT FOR MOST OF THE FORECAST AREA EXCEPT HARRISON AND
JACKSON COUNTIES IN MS. MCS OVER NORTHERN/WESTERN LA IS HOLDING
ITS OWN...AND RADAR SHOWS ADDITIONAL DEVELOPMENT IN THE UNSTABLE
AIR AND REMNANT OUTFLOW BOUNDARY EAST CENTRAL AND SOUTH CENTRAL
LA. SEVERE WEATHER FROM A COMBINATION OF BOWING LINE SEGMENTS AND
SUPERCELL THUNDERSTORMS IS EXPECTED DURING THE NEXT SEVERAL
HOURS...THEN THE ACTIVITY SHOULD TRANSITION TO MOSTLY BOWING LINE
SEGMENTS LATER IN THE AFTERNOON. DAMAGING WINDS ARE THE MAIN
THREAT WITH A SMALL CHANCE OF LARGE HAIL AND ISOLATED TORNADOES.

&&

.AVIATION...
STRONG TO SEVERE THUNDERSTORMS MAY IMPACT THE MCCOMB AND BATON
ROUGE AIRPORTS AND SURROUNDING AREAS DURING THE NEXT FEW HOURS
WITH STRONGER ACTIVITY REACHING THE AIRPORTS AROUND LAKE
PONTCHARTRAIN GENERALLY AFTER 2 PM.

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

22
Hazardous weather outlook, Apr 21, 11:48 AM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1148 AM CDT FRI APR 21 2006

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-212300-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1120 AM CDT FRI APR 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. STRONG TO
LOCALLY SEVERE THUNDERSTORMS WILL MOVE ACROSS MOST OF EAST CENTRAL
AND SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI THROUGH EARLY
EVENING. THE MAIN THREATS FROM SEVERE THUNDERSTORMS WILL BE DAMAGING
STRAIGHT LINE WINDS AND FREQUENT LIGHTNING. A FEW OF THE STRONGEST
STORMS COULD PRODUCE LARGE HAIL.

A COLD FRONT WILL MOVE ACROSS THE AREA AND END THE THREAT OF SEVERE
WEATHER FROM WEST TO EAST DURING THE MID AFTERNOON TO EARLY EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT FOR SOUTHEAST LOUISIANA AND MUCH OF
SOUTHERN MISSISSIPPI THROUGH 4 PM CDT. FIRST RESPONDERS AND STORM
SPOTTERS ARE URGED TO CLOSELY MONITOR THE WEATHER AND CALL IN ANY
SEVERE STORM REPORTS INTO THE NATIONAL WEATHER SERVICE OFFICE IN
SLIDELL LOUISIANA. THE PUBLIC SHOULD RELAY ANY REPORTS INTO THEIR
LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER
SERVICE. PERSONS CAN ALSO ENTER STORM REPORTS ON OUR WEBSITE AT
WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).

24

In the hours before

Special weather statement, Apr 21, 12:18 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1218 PM CDT FRI APR 21 2006

LAZ035>038-046>050-056>060-065>067-MSZ068>070-211800-
AMITE MS-ASCENSION LA-ASSUMPTION LA-EAST BATON ROUGE LA-
EAST FELICIANA LA-IBERVILLE LA-LIVINGSTON LA-LOWER LAFOURCHE LA-
LOWER TERREBONNE LA-PIKE MS-ST. CHARLES LA-ST. HELENA LA-
ST. JAMES LA-ST. JOHN THE BAPTIST LA-TANGIPAHOA LA-
UPPER LAFOURCHE LA-UPPER TERREBONNE LA-WEST BATON ROUGE LA-
WEST FELICIANA LA-WILKINSON MS-
1218 PM CDT FRI APR 21 2006

...STRONG THUNDERSTORMS MOVING INTO SOUTHEAST LOUISIANA...
...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 PM CDT...

AT 1215 PM CDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS
EXTENDING FROM CENTRAL WILKINSON COUNTY MISSISSIPPI TO MARINGOUIN TO
NEAR MORGAN CITY...MOVING EAST AT 35 MPH. SHOWERS AND THUNDERSTORMS
WERE ALSO DEVELOPING IN SCATTERED COVERAGE WELL EAST OF THE LINE.

EXPECT WIND GUSTS OF 35 TO 50 MPH AND OCCASIONAL LIGHTNING FROM
THESE STORMS AS THEY MOVE ACROSS EXTREME SOUTHWEST MISSISSIPPI AND
EAST-CENTRAL LOUISIANA THROUGH 1 PM. A FEW OF THE STRONGER STORMS
MAY BECOME LOCALLY SEVERE THIS AFTERNOON...PRIMARILY WITH A THREAT
OF DAMAGING WINDS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR FURTHER DETAILS OR
UPDATES.

24
Local storm report, Apr 21, 12:38 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1238 PM CDT FRI APR 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     HAIL             6 W COVINGTON           30.48N 90.21W
04/21/2006  E0.25 INCH       ST. TAMMANY        LA   PUBLIC

            ALSO SMALL LIMBS BLOWN DOWN BY ESTIMATED 40-50 MPH WIND
            GUSTS. REPORTED IN GOODBEE.

&&

RICKS

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 12:06 PM CDTSpecial Marine WarningLIX24 min
Apr 21, 12:59 PM CDTSpecial Marine WarningLIX2 hr
Apr 21, 1:15 PM CDTTornado WarningLIXSaint Tammany18 min
Apr 21, 3:25 PM CDTSpecial Marine WarningLIX95 min
Apr 21, 4:57 PM CDTSpecial Marine WarningLIX63 min
Apr 21, 6:00 PM CDTSpecial Marine WarningLIX60 min
Apr 21, 6:56 PM CDTSpecial Marine WarningLIX64 min
Apr 21, 2:49 PM CDTSevere Thunderstorm WarningLIXHarrison41 min
Apr 21, 3:20 PM CDTSevere Thunderstorm WarningLIXJackson55 min
Apr 21, 4:03 PM CDTSevere Thunderstorm WarningLIXHarrison27 min
Apr 21, 4:15 PM CDTSevere Thunderstorm WarningLIXJackson30 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.